Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 145, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2020, 2:41 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2020, 2:41 PM MDT (20:41 UTC)
- Expired
- Aug 15, 2020, 3:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Dawes County, NE
The radar
The Rapid City radar (KUDX), 186 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3165 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
848
WUUS55 KCYS 152041
SVRCYS
NEC013-045-152115-
/O.NEW.KCYS.SV.W.0145.200815T2041Z-200815T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
241 PM MDT Sat Aug 15 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Box Butte County in the Panhandle of Nebraska...
Southeastern Dawes County in the Panhandle of Nebraska...
* Until 315 PM MDT.
* At 240 PM MDT, a severe thunderstorm was located 8 miles east of
Box Butte Dam, or 17 miles southwest of Hay Springs, moving
southwest at 15 to 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Box Butte Dam around 305 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4234 10276 4235 10311 4253 10311 4259 10287
4256 10277
TIME...MOT...LOC 2040Z 043DEG 16KT 4250 10293
HAIL...1.75IN
WIND...60MPH
$$
JamskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:32 AM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 15, 11:32 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1132 AM MDT Sat Aug 15 2020 .SHORT TERM...(Today - Monday) Issued at 245 AM MDT Sat Aug 15 2020 A very warm & dry weather pattern will prevail across southeast WY and the western NE Panhandle over the next few days. A few thunder storms cannot be entirely ruled out over western Nebraska today w/ a few ripples embedded within northwest flow aloft, but 700-300 mb moisture fields appear very dry in the models despite good low-lvl moisture with surface dew points in the upper 50s. Most CAMs would suggest very little, if any convection today although there may be a conditional threat for a severe storm or two with CAPEs of 2000- 3000 J/kg and around 30 knots of effective shear. Otherwise, lower level flow will likely transport areas of smoke into some portions of southeast Wyoming this morning, gradually dispersing into high- level smoke/haze by afternoon as a weak front shifts winds back to a northerly direction. High-amplitude ridging will evolve over the western CONUS through Monday with 500 mb heights rising to 598 dam by 00z Tue. Strong subsidence will promote very hot temperatures & virtually no chances for precipitation. .LONG TERM...(Monday Night- Friday) Issued at 245 AM MDT Sat Aug 15 2020 An upper high centered over the southwestern CONUS will be the dominating feature through the week. It looks to weaken some as the week progresses as well as slip a bit to the southwest. This would put the CWA more under a northwesterly upper flow and allow for a few impulses to drop se across the area mid to late week so may see a bit of an increase in convection as a result. A weak front should pass by late Tuesday cooling temps a bit on Weds otherwise remaining quite warm through the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1116 AM MDT Sat Aug 15 2020 All TAF sites are expected to be in VFR conditions. Low level clouds will continue to OVC at KSNY until 20Z and start to clear. This cloud cover should not affect visibility. There is a chance of thunderstorms for KSNY although HiRes guidance does not agree; therefore TSRA is not included in this TAF issuance due to isolated thunderstorms and uncertainty. With strong bulk shear and CAPE values reaching 5000J/kg, a strong thunderstorm that may reduce visibility cannot be ruled out. Otherwise, wind gust is expected to reach around 20kts for all Wyoming sites until 0Z. Skies will remain clear in Wyoming due to dry air dominating the mid-upper levels. Additionally the same dry air story for all Nebraska sites, with only KSNY and KAIA receiving some low level moisture which calls for BKN to FEW cloud bases at 5 thousand feet. && .FIRE WEATHER... Issued at 245 AM MDT Sat Aug 15 2020 Hot & dry conditions are likely to persist across much of the area through at least Monday. Despite RH values frequently in the teens and perhaps single digits, weak flow aloft should limit the threat of higher wind gusts that would pose fire weather concerns. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...RE AVIATION...AW FIRE WEATHER...CLH
Hazardous weather outlook, Aug 15, 11:06 AM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1106 AM MDT Sat Aug 15 2020 WYZ101>119-161715- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1106 AM MDT Sat Aug 15 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Warm temperatures and low relative humidities will result in near critical fire weather conditions this afternoon. Winds may gust as high as 20 mph. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Elevated fire concerns will continue due to low humidities. Although a few thunderstorms are possible next week, the overall probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-161715- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- 1106 AM MDT Sat Aug 15 2020 This hazardous weather outlook is for the western Nebraska Panhandle. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms may develop later this afternoon with the possibility of hail and strong winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Although a few thunderstorms are possible next week, the overall probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, Aug 15, 1:53 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
153 PM MDT Sat Aug 15 2020
NEZ002-003-152045-
Box Butte NE-Dawes NE-
153 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 245 PM MDT...
At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hay Springs, moving southwest at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Box
Butte and southeastern Dawes Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4232 10283 4260 10300 4270 10278 4269 10277
4244 10277 4244 10275 4242 10275
TIME...MOT...LOC 1953Z 044DEG 6KT 4259 10276
JamskiThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:53 PM MDT | Special Weather Statement | CYS | Dawes | 52 min |
| Aug 15, 2:06 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 39 min |
| Aug 15, 2:29 PM MDT | Areal Flood Advisory | CYS | Dawes | 72 min |
| Aug 15, 3:16 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.